Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 66, NWS Dodge City, KS

May 14, 2022Clark County, Meade County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 14, 2022, 6:38 PM CDT for Clark County, Meade County, Kansas. It was in force for 67 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2022, 6:38 PM CDT (23:38 UTC)
Expired
May 14, 2022, 7:45 PM CDT
In force
67 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clark County, KS, Meade County, KS

The radar

The Dodge City radar (KDDC), 73 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 6:54 PM CDTHAIL 14 N Englewood, KSQUARTER SIZE HAIL REPORTED VIA SPOTTER NETWORK.
May 14, 6:58 PM CDTHAIL 21 N Englewood, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 6:18 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2022-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2022 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2022-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2022 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

592 
WUUS53 KDDC 142338
SVRDDC
KSC025-119-150045-
/O.NEW.KDDC.SV.W.0066.220514T2338Z-220515T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
638 PM CDT Sat May 14 2022

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Meade County in southwestern Kansas...
  Southern Clark County in southwestern Kansas...

* Until 745 PM CDT.

* At 638 PM CDT, a severe thunderstorm was located 10 miles northwest
  of Acres, moving south at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ashland, Englewood and Acres. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3700 10012 3722 10016 3731 9977 3700 9954
TIME...MOT...LOC 2338Z 345DEG 21KT 3719 10003 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SUGDEN
2 follow-up statements
266 
WWUS53 KDDC 142353
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
653 PM CDT Sat May 14 2022

KSC025-119-150045-
/O.CON.KDDC.SV.W.0066.000000T0000Z-220515T0045Z/
Meade KS-Clark KS-
653 PM CDT Sat May 14 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN MEADE AND SOUTHERN CLARK COUNTIES...

At 653 PM CDT, a severe thunderstorm was located near Englewood,
moving south at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Ashland, Englewood and Acres. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3700 10012 3715 10013 3723 9974 3700 9954
TIME...MOT...LOC 2353Z 345DEG 21KT 3711 10000 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SUGDEN
301 
WWUS53 KDDC 150037
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
737 PM CDT Sat May 14 2022

KSC025-119-150047-
/O.EXP.KDDC.SV.W.0066.000000T0000Z-220515T0045Z/
Meade KS-Clark KS-
737 PM CDT Sat May 14 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MEADE AND
SOUTHERN CLARK COUNTIES WILL EXPIRE AT 745 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central and southwestern Kansas.

LAT...LON 3700 10012 3715 10013 3723 9974 3700 9954
TIME...MOT...LOC 0037Z 345DEG 21KT 3687 9992 

$$

SUGDEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 5:00 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, May 14, 5:00 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
500 PM CDT Sat May 14 2022

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Sunday night)
Issued at 316 PM CDT Sat May 14 2022

A subtle upper level disturbance/vorticity max was moving out of
eastern Colorado into western Kansas early this afternoon. At the
surface, a dryline was sharpening up over far southwest Kansas along
the Highway 25/83 corridor as evident in the surface dewpoint
gradient on the surface analysis. Visible satellite imagery has been
showing a line of cumulus from Lakin to east of Ulysses and Liberal
for the past few hours. A few CBs have been trying to form but have
generally been dissipating due to dry air entrainment aloft.

Expect storms to be developing by around 200-300 pm along and east
of the dryline and moving toward central Kansas through the late
afternoon hours.  Some of the CAMs have been showing this which
seems reasonable given the mid level disturbance moving through the
area. Surface based instability from the SPC Mesoscale Analysis page
shows CAPE values around 2500-4000 j/kg east of the dryline. This
will probably decrease somewhat through the remainder of the
afternoon as dewpoints continue to mix out but still there should be
a fair amount of CAPE available. This combined with deep layer shear
around 40 knots or so should net a few severe thunderstorms with
large hail and severe wind gusts. The thunderstorms should be
weakening as we lose daytime heating and the upper level disturbance
moves east of the forecast area.

The remainder of the overnight hours should be quiet over southwest
Kansas. Another stronger upper level disturbance will move out of
the northern Rockies into South Dakota and Nebraska later tonight.
Increasing southerly wind flow will developing across the central
High Plains overnight in advance of the upper wave will help keep
overnight lows a little warmer especially over central and eastern
portions of the forecast area. Thunderstorms developing over
Nebraska tonight should generally stay north and east of the Hays
area.

The upper wave continues to the east/southeast on Sunday. In the
wake of this system, a cold front will move south across western
Kansas during the morning hours with gusty north winds developing.
Cool air advection will keep temperatures a few to several degrees
cooler than today with the most biggest change in temperatures over
central Kansas. High temperatures in the Hays area may struggle to
get out of the mid 70s.

Surface high pressure along with cooler temperatures spreads into
the central Plains and Midwest Sunday night. Lows should generally
be in the 40s to around 50.

.LONG TERM...(Monday through Saturday)
Issued at 316 PM CDT Sat May 14 2022

Early next week the main belt of upper level westerly flow will
extend across the northern CONUS with the central High Plains
along the southern periphery. The medium range models show a
flattened shortwave ridge moving out of the Rockies and over the
central Plains on Monday. The models show weak disturbances moving
through the ridge and show some indication of thunderstorm development
most likely off the Front Range and Raton Mesa that could move
across southwest Kansas Monday night. A somewhat stronger upper
wave moves out of the northern Rockies across Nebraska on Tuesday.
This could bring increased chances for thunderstorms to northern
portions of the forecast area along I-70 for Tuesday. This system
could also drive another weak cold front south across the area
Tuesday night with cooler temperatures on Wednesday.

Upper level flow will be strengthening and becoming more
southwesterly after mid week as a strong upper level trough/low
pressure system digs into the northern Rockies. With increased
momentum and southwesterly downslope flow developing, hotter
temperatures will likely spread out into southwest Kansas for
Thursday with highs in the 90s to possibly even low 100s.

The GFS and ECMWF differ somewhat in how the northwest upper
trough evolves and moves out into the central CONUS through next
weekend. The GFS is more progressive, as is usually the case, and
moves the upper trough out through the early part of next weekend.
The ECMWF is a little slower, moving the upper trough out a day or
so later. Either way, this will bring cooler temperatures along
with increasing chances for precipitation to the area. Hopefully
providing some relief to the more drought stricken areas.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 500 PM CDT Sat May 14 2022

Scattered thunderstorms will spread east-southeast across central
and eastern portions of southwest Kansas through late evening, likely
affecting the vicinity of KHYS and possibly KDDC. Otherwise, VFR
conditions are expected to prevail through early Sunday. Light east-
southeast winds will persist through early Sunday morning as a surface
low in extreme southwest Kansas shifts south-southeast into the Texas
Panhandle and western Oklahoma ahead of an approaching cold front.
Winds are then expected to turn northerly 15 to 30kt generally after
13Z in wake of the cold front pushing through western Kansas.

&&

.FIRE WEATHER...
Issued at 316 PM CDT Sat May 14 2022

Near critical fire weather conditions may develop across parts of
southwest Kansas on Sunday behind a cold front moving through the
area. Current forecasts call for humidity levels to fall into the
upper teens to lower 20s, depending on afternoon temperatures,
with northerly winds gusting into the 30-40 mph range. Fire
weather headlines may be needed if it appears warmer temperatures
and lower relative humidity actually develop.

While it is still several days away, next Thursday could be a
critical fire weather day with hot temperatures and gusty
southwest winds especially over far southwest Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  56  83  50  84 /  30   0   0   0
GCK  53  82  49  84 /  10   0   0   0
EHA  52  86  50  88 /  10   0   0  10
LBL  53  88  49  87 /  10   0   0   0
HYS  54  78  48  83 /  50  10   0   0
P28  60  87  53  83 /  30  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...JJohnson
FIRE WEATHER...Gerard
Hazardous weather outlook, May 14, 4:30 AM CDT, 14 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
430 AM CDT Sat May 14 2022

KSZ030-031-043>046-061>066-074>081-084>090-150930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
430 AM CDT Sat May 14 2022 /330 AM MDT Sat May 14 2022/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Areas of dense fog will develop along and west of highway 83
including Liberal and Garden city. The visibility should improve
rapidly after about 8 am.

Thunderstorms may be capable of half dollar size hail and 65 mph
wind gusts near the Oklahoma line late this afternoon and early
evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Elevated to near critical fire weather conditions are likely in
the far southwest sections Sunday afternoon. Outdoor burning is
strongly discouraged from Dodge City to Garden City, and Meade to
Elkhart.

Thunderstorms are possible again by Monday evening, however it is
too early to assess the risk of hail and wind at this time. Large
uncertainty exists with respect to convective initiation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected this afternoon and evening.

MR

In the hours before

Special weather statement, May 14, 5:38 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Dodge City KS
538 PM CDT Sat May 14 2022

KSZ064-065-079-142345-
Hodgeman KS-Pawnee KS-Edwards KS-
538 PM CDT Sat May 14 2022

...Strong thunderstorms will impact portions of eastern Hodgeman,
Pawnee and northwestern Edwards Counties through 645 PM CDT...

At 538 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Burdett to near Hanston.
Movement was east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gray, Larned, Kinsley, Burdett, Hanston, Garfield, Rozel, Ash Valley,
Sanford and Frizell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3785 9939 3804 9984 3826 9962 3826 9958
      3831 9958 3835 9954 3829 9903 3826 9903
      3826 9900
TIME...MOT...LOC 2238Z 287DEG 13KT 3828 9952 3808 9971

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SUGDEN
Local storm report, May 14, 5:47 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
547 PM CDT SAT MAY 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             9 SE MONTEZUMA          37.49N 100.34W
05/14/2022  E1.00 INCH       GRAY               KS   TRAINED SPOTTER

&&

JRJ
Local storm report, May 14, 6:08 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
608 PM CDT SAT MAY 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             5 SE HANSTON            38.08N 99.64W
05/14/2022  E1.00 INCH       HODGEMAN           KS   PUBLIC

            LOTS OF HAIL. QUARTER SIZE AND SMALLER.

&&

MLG
Special weather statement, May 14, 6:11 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Dodge City KS
611 PM CDT Sat May 14 2022

KSZ087-088-150015-
Meade KS-Clark KS-
611 PM CDT Sat May 14 2022

...A strong thunderstorm will impact portions of eastern Meade and
northern Clark Counties through 715 PM CDT...

At 611 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fowler, moving southeast at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail. Accumulating
         hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Hail may accumulate on roadways causing hazardous
         travel and reduced visibility owing to hail fog.

Locations impacted include...
Fowler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3733 10031 3746 10016 3734 9964 3701 10015
TIME...MOT...LOC 2311Z 305DEG 14KT 3733 10013

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

SUGDEN
Local storm report, May 14, 6:28 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
628 PM CDT SAT MAY 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             KINSLEY                 37.92N 99.41W
05/14/2022  E1.00 INCH       EDWARDS            KS   LAW ENFORCEMENT

            PEA TO QUARTER SIZED HAIL REPORTED BY
            SHERIFF OFFICE.

&&

RML
Special weather statement, May 14, 6:31 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Dodge City KS
631 PM CDT Sat May 14 2022

KSZ065-066-079>081-150030-
Pratt KS-Stafford KS-Pawnee KS-Kiowa KS-Edwards KS-
631 PM CDT Sat May 14 2022

...Strong thunderstorms will impact portions of northeastern Kiowa,
southeastern Pawnee, southern Stafford, Edwards and northwestern
Pratt Counties through 730 PM CDT...

At 631 PM CDT, local law enforcement reported strong thunderstorms
along a line extending from near Frizell to near Kinsley. Movement
was east at 35 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.
         Accumulating hail.

SOURCE...Law enforcement.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Hail may accumulate on roadways causing hazardous
         travel and reduced visibility owing to hail fog.

Locations impacted include...
Larned, Kinsley, St. John, Stafford, Haviland, Macksville, Lewis,
Garfield, Hudson, Belpre, Byers, Fellsburg, Hopewell, Wellsford,
Frizell, Centerview, Zook, Trousdale and Dillwyn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Kansas.

&&

LAT...LON 3754 9909 3786 9951 3822 9920 3809 9847
TIME...MOT...LOC 2331Z 289DEG 29KT 3815 9919 3787 9945

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 3:15 PM CDTSpecial Weather StatementDDCTrego45 min
May 14, 3:31 PM CDTSpecial Weather StatementDDCTrego44 min
May 14, 3:34 PM CDTSpecial Weather StatementDDCGray56 min
May 14, 4:00 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego60 min
May 14, 4:09 PM CDTSpecial Weather StatementDDCGray51 min
May 14, 4:19 PM CDTSevere Thunderstorm WarningDDCFord, Gray56 min
May 14, 4:55 PM CDTSpecial Weather StatementDDCPawnee65 min
May 14, 5:06 PM CDTSpecial Weather StatementDDCGray54 min
May 14, 5:25 PM CDTSpecial Weather StatementDDCMeade65 min
May 14, 5:32 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade37 min
May 14, 5:38 PM CDTSpecial Weather StatementDDCPawnee67 min
May 14, 5:44 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Pawnee61 min
May 14, 6:11 PM CDTSpecial Weather StatementDDCClark64 min
May 14, 6:31 PM CDTSpecial Weather StatementDDCEdwards, Stafford59 min
May 14, 6:42 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.